Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Amarillo, TX

May 14, 2021Deaf Smith County, Texas

NWS Amarillo, TX issued this special weather statement at May 14, 2021, 4:49 PM CDT for Deaf Smith County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2021, 4:49 PM CDT (21:49 UTC)
Expired
May 14, 2021, 5:30 PM CDT
In force
41 min
Issued by
NWS Amarillo, TX

County Deaf Smith County, TX

The radar

The Cannon AFB radar (KFDX), 74 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-519 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

419 
WWUS84 KAMA 142149
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
449 PM CDT Fri May 14 2021
 
TXZ016-142230-
Deaf Smith TX-
449 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEAF SMITH COUNTY
UNTIL 530 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rhea, or 11 miles northwest of Friona, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.
 
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3497 10304 3495 10249 3475 10273 3475 10304
TIME...MOT...LOC 2148Z 208DEG 8KT 3471 10290 

$$

Bieda

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at May 14, 2:29 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 14, 2:29 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
229 PM CDT Fri May 14 2021

.SHORT TERM...through Tomorrow Night...

Looking at the current observations: With the exception of some
late morning convection now exiting the SE TX Panhandle, the
remainder of the Panhandles is under mostly clear skies, minus
some high cirrus moving into the Panhandles; from the NM high
terrain where showers and storms developing and cirrus is moving
SE in the mean H500 20-30 kt flow. Meanwhile, Td values well into
the 50s has moved in across all of the Panhandles under a
southerly and southeasterly surface flow. With the main surface
low/trough off to the west in northern New Mexico, this has
allowed southerly surface flow to be more established. 18Z KAMA
special sounding also shows very good mid level lapse rates over 9
deg C/km with large hail in play. However, we still have a large
cap in place where temperatures well into the 80s will be needed
to likely break the cap.

Latest hi-res guidance does erode the cap slowly, and with high
temperatures well into the 80s, convective temperatures should be
reached. However, although some shear is present, shear magnitude
is rather weak. Will monitor surface trough progression and any
H500 perturbations around the base of the main UL well to the west
closely. Especially a mid level perturbation, should be enough to
generate convection across the Panhandles and continues its
track into the central and perhaps the eastern Panhandles. Latest
hodographs from hi-res model data also show rather weak sub anvil
steering flow under 20 kts, which as a result would mean any
transient supercell and or multi cluster that develops over the
western Panhandles in particular may have a brief meso with large
hail and initial damaging downburst winds before cells cluster
along a line and move east throughout the evening hours. Effective
shear is also limited to around 20-30 kts this afternoon.
Although directional shear is present, the low scalar quantity
should limit the longevity of lone supercell characteristics to a
brief window this afternoon. MLCAPE of 1500-2500 J/KG should
support large hail in supercell development up to golf ball size
(1.75"). As we approach the evening hours, storm mode will become
more linear as storms moves east across the central and portions
of the eastern Panhandles with straight line damaging winds will
be the main threat, with some hail size perhaps up to quarter size
(1.00") still possible. Thunderstorm coverage will wane going
into tonight, but any residual surface boundary in a tamed shear
environment, similar to this morning may generate some additional
sub-severe morning convection, especially with continued surface
southerly flow into the Panhandles.

Starting mid morning tomorrow morning, with the exception of some
sub severe convection, similar set up will be in place in terms
of moisture return, limited shear, and pseudo dryline helping to
develop convection to the west across eastern New Mexico. The
other factor will be watching is a quasi-stationary front
positioned very close to the OK/KS border tomorrow afternoon. This
could be a focal point to watch along with the convection
development to the west where another broad area of lift is
expected. Although like today, shear is limited tomorrow, more
initial transient supercell development will be possible once
again across eastern New Mexico and across the northeastern
Panhandles closest to the front and perhaps aided by a cold pool
progression from the southwest into the NE Panhandles for other
decaying storms. Similar to today, storm mode overall once again
for tomorrow will be transient supercell to multi-cluster line
with large hail up to golf ball size and 60-70 MPH wind gusts. A
non-zero tornado chance may also exist, especially along and just
south of the stalled front where the most defined directional
shear is located, although limited scalar quantity, initial
updrafts in a more lone environment cannot completely rule out
this chance.

Temperatures today and tomorrow will still top out in the low to
mid 80s across the Panhandles.

Meccariello

&&

.LONG TERM...Sunday through Thursday Night...
Upper level trough will continue to dive south over the Las Vegas
area on Sunday and slowly track east towards the Panhandles over the
next 48 to 72 hours.  Several perturbations embedded in the westerly
flow will help aid in the lift for continued thunderstorms each day.
Given the continued return flow and higher dewpoints, ML CAPE values
each day look to range from 1000-2000 J/kg on Sunday and Monday.  So
strong to severe storms look favorable on both Sunday and Monday.
Weak surface cold front expected Sunday night and could help aid in
some of the lift for strong to severe storms.  Front may stall over
the Panhandles and hold an area of surface convergence right over
the southern Panhandles during the day Monday.  High CAPE values
around 2000 J/kg will be possible right along this area of
convergence.  So severe storms certainly look possible.

By Tuesday the upper level trough will take a bit of a negative tilt
and really enhance the low level flow over the Panhandles.  There is
some model divergence as to the placement of this upper level
trough. That being said, another round of showers and storms, likely
strong to severe, are expected again on Tuesday.  Wednesday is when
the upper level low finally tracks over and lifts to the northeast.
Showers and thunderstorms will again be possible, however it looks
like a much lower threat for strong to severe storms as highs could
be on the cool side.  Models are not in total agreement as to how
Wednesday will pan out, with some suggesting an open wave exiting to
the northeast, likely a drier solution, and others suggesting the
closed low lingers over the Panhandles.  The closed low solution
would suggest highs only in the 60s and a lot more moisture.

After this system exits, flow will return out of the southwest and
there could be rich low level moisture advection over the Panhandles
with much warmer temperatures returning.  Embedded shortwave will
possibly move over the Panhandle on Thursday aiding in additional
lift needed to get some thunderstorms.  Right now vertical profiles
do not look to exciting, however ML CAPE values could approach 2000
J/kg, so can't rule out severe storms, they just may not be very
organized.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                57  82  56  82  55 /  20  40  40  30  40
Beaver OK                  56  83  57  79  55 /  30  30  50  50  70
Boise City OK              49  79  50  77  50 /  10  40  30  50  50
Borger TX                  60  86  59  84  58 /  20  30  40  40  50
Boys Ranch TX              56  85  55  84  54 /  20  50  30  30  30
Canyon TX                  56  84  55  83  54 /  20  40  30  30  30
Clarendon TX               59  80  59  79  58 /  50  20  50  40  50
Dalhart TX                 50  82  50  79  50 /  10  50  30  40  40
Guymon OK                  54  82  54  80  54 /  20  40  40  40  60
Hereford TX                56  84  55  84  54 /  20  50  30  30  30
Lipscomb TX                57  83  58  80  56 /  50  20  50  50  60
Pampa TX                   58  82  57  80  56 /  40  20  40  40  50
Shamrock TX                59  81  58  80  57 /  50  10  50  50  60
Wellington TX              59  81  59  79  59 /  40  10  60  50  60

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/89
Hazardous weather outlook, May 14, 2:26 PM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
226 PM CDT Fri May 14 2021

OKZ001>003-TXZ001>020-317-151100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
226 PM CDT Fri May 14 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the combined Texas and Oklahoma
Panhandles this afternoon through this evening. Some storms could
be strong to severe, with large hail and damaging winds being the
main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms may develop across portions of the Texas and
Oklahoma Panhandles Saturday through Thursday. Thunderstorms may
reach severe levels, especially on Saturday and Sunday. Large hail
and damaging winds are the mains threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary this afternoon through at
least Monday.

In the hours before

Special weather statement, May 14, 11:03 AM CDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1103 AM CDT Fri May 14 2021

TXZ014-015-141630-
Gray TX-Wheeler TX-
1103 AM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER AND EAST CENTRAL GRAY
COUNTIES UNTIL 1130 AM CDT...

At 1102 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wheeler, or 13 miles north of Shamrock, moving east at 40 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Shamrock, Wheeler, Lela, Kellerville and Twitty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3518 10003 3525 10050 3532 10070 3542 10067
      3553 10048 3551 10001
TIME...MOT...LOC 1602Z 275DEG 33KT 3541 10031

DGW
Special weather statement, May 14, 4:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
449 PM CDT Fri May 14 2021

TXZ016-142230-
Deaf Smith TX-
449 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEAF SMITH COUNTY
UNTIL 530 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rhea, or 11 miles northwest of Friona, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3497 10304 3495 10249 3475 10273 3475 10304
TIME...MOT...LOC 2148Z 208DEG 8KT 3471 10290

Bieda

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 9:03 AM CDTSpecial Weather StatementAMARoberts27 min
May 14, 11:03 AM CDTSpecial Weather StatementAMAWheeler27 min
May 14, 4:51 PM CDTSpecial Weather StatementAMADallam24 min
May 14, 5:11 PM CDTSpecial Weather StatementAMADallam34 min
May 14, 5:13 PM CDTSpecial Weather StatementAMAMoore32 min
May 14, 5:20 PM CDTSpecial Weather StatementAMAOldham40 min
May 14, 5:27 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham63 min
May 14, 5:31 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter59 min
May 14, 5:33 PM CDTSpecial Weather StatementAMADeaf Smith42 min
May 14, 5:41 PM CDTSpecial Weather StatementAMASherman34 min
May 14, 5:48 PM CDTSevere Thunderstorm WarningAMADallam, Sherman57 min
May 14, 5:55 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall65 min
May 14, 5:59 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Sherman61 min
May 14, 6:26 PM CDTSpecial Weather StatementAMAMoore34 min
May 14, 6:34 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Potter, Sherman56 min
May 14, 5:50 PM CDTSevere Thunderstorm WarningAMACimarron38 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.